Alert archive / Utah / Flash Flood Warnings in 2017

Flash Flood Warning 25, NWS Salt Lake City, UT

July 27, 2017Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 27, 2017, 9:24 PM MDT for Kane County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 9:24 PM MDT (03:24 UTC)
Expired
Jul 28, 2017, 1:30 AM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 112 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WGUS55 KSLC 280324
FFWSLC
UTC025-280730-
/O.NEW.KSLC.FF.W.0025.170728T0324Z-170728T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
924 PM MDT THU JUL 27 2017

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South central Kane County in southern Utah...

* Until 130 AM MDT
    
* A series of thunderstorms have remained stationary over the 
  Wahweap Creek headwaters. 1 to 2 inches of rainfall have fallen 
  over this area and heavy rain is expected to continue through the 
  next hour to two hours.

* Flash flooding will occur on Wahweap Creek from the headwaters to 
  the terminus at Lake Powell.  This warning includes the town of 
  Big Water near Wahweap Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3729 11171 3703 11152 3701 11155 3716 11189
      3723 11191

$$

CRK
2 follow-up statements
538 
WGUS75 KSLC 280558
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1158 PM MDT THU JUL 27 2017

UTC025-280730-
/O.CON.KSLC.FF.W.0025.000000T0000Z-170728T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
1158 PM MDT THU JUL 27 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM MDT FOR
SOUTH CENTRAL KANE COUNTY...

Flash flooding continues along Wahweap Creek. Rainfall estimates of 
2 to 3 inches fell along the headwaters of Wahweap earlier this 
evening. While the heavy rainfall has ended, flash flooding will 
continue to move down the drainage toward the terminus at Lake 
Powell.

This warning remains in effect for Wahweap Creek to the terminus at 
Lake Powell including the town of Big Water near Wahweap Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3729 11171 3703 11152 3701 11155 3716 11189
      3723 11191

$$

CRK
490 
WGUS75 KSLC 280726
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
126 AM MDT FRI JUL 28 2017

UTC025-280735-
/O.EXP.KSLC.FF.W.0025.000000T0000Z-170728T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
126 AM MDT FRI JUL 28 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL KANE COUNTY WILL EXPIRE
AT 130 AM MDT...

Heavy rainfall along Wahweap Creek has diminished. Enhanced runoff 
will continue through the night and caution is urged near Wahweap 
Creek or any adjacent dry washes.

LAT...LON 3729 11171 3703 11152 3701 11155 3716 11189
      3723 11191

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:17 PM MDT, 6 hours 7 minutes earlier.

Area forecast discussion, Jul 27, 3:17 PM MDT, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
317 PM MDT Thu Jul 27 2017

.SYNOPSIS...Monsoonal moisture will remain in place across the
region today. A slight drying trend is expected through the
weekend for most of the area while deeper moisture remains over
southeast Utah through at least the beginning of next week. A
ridge will build near the area by mid-week resulting in a warming
and drying trend.

&&

.SHORT TERM(Through 12Z Sunday)...Short wave moving across Idaho
has brought dry air in across most of nrn Utah this afternoon.
However, right along the Idaho border there remains enough moisture
and dynamics to create convection today. This should continue into
this evening before dissipating. The rest of northern Utah and
southwest Wyoming should see a quiet night with the dry slot well
entrenched. The exception would be across the southern Wasatch
Front and Wasatch Mountains where there is a very slight threat of
showers or thunderstorms reaching that area after midnight before
dissipating.

A subtle shortwave moving northward from the Lower Colorado River
along with a more distinct shortwave over central California will
combine to likely develop a weak deformation zone across southwest
to west central Utah this evening. Have gone with general isolated
thunderstorms there which is very similar to what the HRRR and GFS
would suggest.

Another feature exiting the overall troughiness over northern
California will brush by northwest Utah Friday evening so kept
minimal PoPs there. Otherwise, terrain driven isolated showers and
thunderstorms will occur over the central and southern mountains.

By Saturday, moisture is expected to increase slightly over the
southern half of the CWA as the ridge reforms over New Mexico
importing moisture northward. Temperatures will increase a little
over the north but remain nearly the same or drop a couple of
degrees across the south due to more clouds and more showers.

.LONG TERM(After 12Z Sunday)...The long term period begins with an
inverted trough or potentially a closed low centered over
Northern Arizona and a building ridge over Nevada. This pattern
would place the southeastern corner of the fcst area under deep
southerly/southeasterly flow. This flow would favor deep moisture
transport (perhaps tapping into the tropical moisture associated
with the train of EPAC tropical cyclones) and would aid in the
development of at least scattered convection over south-
central/southeastern Utah Sunday and Monday afternoons. The rest
of the area would be under a more northerly flow regime and
without any obvious dynamical forcing features should remain dry
outside of favored high terrain areas such as the Uintas.

By Tuesday the Nevada ridge is firmly established placing the
area under drier northerly flow on its western periphery. Enough
residual moisture should remain over the southeast to support
terrain- driven convection there Tues afternoon, but the north
will likely remain dry. The H5 ridge continues to amplify over
Nevada on Wed/Thurs (The 600 dam contour makes an appearance in
the GFS), further drying the area and squashing convection outside
of the most favored high terrain locations (such as Boulder
Mountain and the high peaks of the Uintas). Temps will also rise
midweek... likely making a run at triple digits over Northern Utah
on Thursday.

&&

.AVIATION...There is a 10 percent chance that the SLC terminal could
be impacted by showers/thunderstorms between 23Z and 04Z, with gusty
erratic winds as the most likely impact. Otherwise, winds should
switch back to the southeast between 04Z and 06Z, though a slight
chance exists that northerlies persist past 06Z.

&&

.FIRE WEATHER...Isolated showers are expected in three main areas this
evening. The first area will be along the Idaho border, the second
area over west central Utah from Juab County southward to Iron County,
and the third area over the southern mountains. Isolated showers and
thunderstorms will continue over mainly the southern half of the
CWA through the weekend, but will trend downward early next week.
Recent minimum RH values across the valleys have been in the 25-40%
range but will lower to between 15 and 25% through the weekend
but lower into the middle to upper teens by middle of next week
as a strong ridge builds over the region with above normal temperatures
returning.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Carr
AVIATION...Schoening
FIRE WEATHER...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 27, 4:57 AM MDT, 16 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
457 AM MDT Thu Jul 27 2017

UTZ001>016-019>021-517-518-WYZ021-281200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
457 AM MDT Thu Jul 27 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Moisture will maintain a threat for showers and thunderstorms
across the outlook area through this evening. These storms will be
most numerous over the higher terrain. Locally heavy rainfall is
possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A gradual drying trend is expected late in the week through the
upcoming weekend. As a result the threat for afternoon and evening
thunderstorms will decrease, and become increasingly confined to
the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:04 PM MDTFlash Flood WarningSLCKane4 hr
Jul 28, 1:03 PM MDTSpecial Weather StatementSLCGarfield27 min
Jul 28, 1:15 PM MDTSpecial Weather StatementSLCGarfield30 min
Jul 28, 1:32 PM MDTSpecial Weather StatementSLCKane43 min
Jul 28, 1:38 PM MDTFlash Flood WarningSLCGarfield, Kane3 hr
Jul 28, 1:46 PM MDTFlash Flood WarningSLCGarfield5 hr
Jul 28, 2:05 PM MDTSpecial Weather StatementSLCKane25 min
Jul 28, 2:39 PM MDTFlash Flood WarningSLCGarfield3 hr
Jul 28, 2:58 PM MDTFlash Flood WarningSLCGarfield, Kane, San Juan4 hr
Jul 28, 3:45 PM MDTSpecial Weather StatementSLCGarfield30 min

Nearby

Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.